Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 10:27 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 10:27 PM EDT (02:27 UTC)
- Expired
- Jun 9, 2008, 11:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 10:50 PM EDT | TSTM WND DMG | 5 Wsw Gauley Bridge, WV | TREE DOWN ON RT 60 ONE HALF MILE EAST OF ALLOY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 100227
SVRRLX
WVC019-039-100300-
/O.NEW.KRLX.SV.W.0099.080610T0227Z-080610T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
SOUTHEASTERN KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 1100 PM EDT
* AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF BURNWELL...OR ABOUT 18 MILES NORTHWEST OF BECKLEY...
AND MOVING NORTHEAST AT 28 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
POWELLTON BY 1040 PM EDT...
SMITHERS...MONTGOMERY...7 MILES SOUTHEAST OF PRATT AND 8 MILES
SOUTHEAST OF GLASGOW BY 1050 PM EDT...
SMITHERS...GAULEY BRIDGE AND 9 MILES NORTHWEST OF HAWKS NEST STATE
PARK BY 1055 PM EDT...
9 MILES NORTHWEST OF ANSTED BY 1100 PM EDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3796 8133 3797 8145 3805 8147 3806 8151
3835 8136 3829 8124 3826 8123 3823 8118
3824 8113 3819 8107 3820 8104 3793 8129
TIME...MOT...LOC 0227Z 212DEG 24KT 3802 8139
$$
151 follow-up statement
000
WWUS51 KRLX 100247
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT MON JUN 9 2008
WVC019-039-100300-
/O.CON.KRLX.SV.W.0099.000000T0000Z-080610T0300Z/
KANAWHA WV-FAYETTE WV-
1047 PM EDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN KANAWHA COUNTIES...
AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR POWELLTON...OR ABOUT 21 MILES NORTH OF BECKLEY...MOVING
NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITHERS...MONTGOMERY AND 8 MILES SOUTHEAST OF PRATT BY 1055 PM
EDT...
GAULEY BRIDGE...7 MILES WEST OF ANSTED AND 8 MILES SOUTH OF POND
GAP BY 1100 PM EDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3802 8143 3805 8147 3811 8149 3813 8147
3835 8136 3829 8124 3826 8123 3823 8118
3824 8113 3819 8107 3820 8103 3798 8126
TIME...MOT...LOC 0247Z 219DEG 21KT 3811 8129
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 9, 8:04 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT MON JUN 9 2008 .SYNOPSIS... HIGH PRESSURE PULLS EAST TONIGHT. A COLD FRONT PASSES ON TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE EARLY EVENING HOURS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION. HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV VALUES. && .LONG TERM /FRIDAY THROUGH MONDAY/... NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY. 5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY. GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING TROUGH...THUS KEPT POPS IN THE FORECAST. SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED OUTSIDE OF THE SHOWERS AND THUNDERSTORMS. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/CL NEAR TERM...RPY SHORT TERM...KMC LONG TERM...KMC AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT MON JUN 9 2008 VAZ003-004-WVZ024-025-033>035-100815- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-100815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 6:50 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 650 PM EDT MON JUN 9 2008 WVZ024-092315- MINGO WV- 650 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 650 PM EDT...A STRONG THUNDERSTORM WAS OVER MATEWAN...OR ABOUT 21 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 18 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... VARNEY...EDGARTON...RED JACKET AND DELBARTON. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Special weather statement, Jun 9, 7:51 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 751 PM EDT MON JUN 9 2008 VAZ003-004-100015- DICKENSON VA-BUCHANAN VA- 751 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 751 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF TRAMMEL...OR ABOUT 10 MILES SOUTHEAST OF WISE...MOVING NORTH AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MCCLURE...NORA...CLINCHCO...DAVENPORT AND CLINTWOOD. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Local storm report, Jun 9, 9:33 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
933 PM EDT MON JUN 9 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL GILBERT 37.59N 81.87W
06/09/2008 U0.88 INCH MINGO WV PUBLIC
0929 PM HAIL MAN 37.73N 81.85W
06/09/2008 U0.50 INCH LOGAN WV PUBLIC
EVENT OCCURRED BETWEEN
914 PM 06/09/2008 AND 929 PM 06/09/2008
&&
NNNNLocal storm report, Jun 9, 9:45 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
945 PM EDT MON JUN 9 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL CYCLONE 37.74N 81.67W
06/09/2008 U1.00 INCH WYOMING WV PUBLIC
0936 PM HAIL ACCOVILLE 37.77N 81.84W
06/09/2008 U0.50 INCH LOGAN WV PUBLIC
EVENT OCCURRED BETWEEN
921 PM 06/09/2008 AND 936 PM 06/09/2008
&&
NNNNLocal storm report, Jun 9, 9:58 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL HAMPDEN 37.64N 81.95W
06/09/2008 E1.00 INCH MINGO WV PUBLIC
0910 PM HAIL HAMPDEN 37.64N 81.95W
06/09/2008 E0.75 INCH MINGO WV PUBLIC
0910 PM HAIL GILBERT 37.61N 81.87W
06/09/2008 E1.00 INCH MINGO WV PUBLIC
0910 PM HAIL DELBARTON 37.70N 82.19W
06/09/2008 E0.75 INCH MINGO WV PUBLIC
0930 PM HAIL MAN 37.74N 81.87W
06/09/2008 E0.88 INCH LOGAN WV PUBLIC
&&
RYOUNGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:49 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 26 min |
| Jun 9, 9:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 27 min |
| Jun 9, 9:28 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 47 min |
| Jun 9, 10:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 46 min |
| Jun 9, 10:59 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Roane | 46 min |
| Jun 9, 11:13 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 22 min |
| Jun 9, 11:51 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas | 39 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| Jun 10, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer | 34 min |
| Jun 10, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 35 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 46 min |
| Jun 10, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Nicholas | 44 min |
| Jun 10, 3:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 33 min |
| Jun 10, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 28 min |
| Jun 10, 3:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 28 min |
| Jun 10, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph | 30 min |
| Jun 10, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Jun 10, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.